Alert archive / Arizona / High Wind Warnings in 2023

High Wind Warning 1, NWS Flagstaff, AZ

January 14, 2023Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind warning at Jan 14, 2023, 1:54 PM MST for Apache County, Navajo County, Arizona. It took effect at Jan 14, 2023, 11:00 PM MST. It was in force for 11 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 14, 2023, 1:54 PM MST (20:54 UTC)
In effect from
Jan 14, 2023, 11:00 PM MST
Expired
Jan 15, 2023, 10:00 AM MST
In force
11 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 14, 11:03 PM MSTNON-TSTM WND GST 588 Wnw Greer, AZMESONET STATION AZT18 SR-260 @ MP-378.
Jan 15, 12:31 AM MSTSNOW 1.11 Ssw Tsaile, AZSNOW STARTED AROUND 11 PM.
Jan 15, 1:37 AM MSTNON-TSTM WND GST 6210 Nw Greer, AZMESONET STATION FW0157 GREEN'S PEAK.
Jan 15, 1:55 AM MSTNON-TSTM WND GST 692 W Springerville, AZAWOS STATION KJTC SPRINGERVILLE AIRPORT.
Jan 15, 2:24 AM MSTNON-TSTM WND GST 619 S Pinedale, AZRAWS STATION QLCA3 LIMESTONE CANYON.
Jan 15, 4:55 AM MSTNON-TSTM WND GST 752 W Springerville, AZAWOS STATION KJTC SPRINGERVILLE AIRPORT.
Jan 15, 7:00 AM MSTSNOW 0.52 E Linden, AZCOCORAHS STATION AZ-NV-10 SHOW LOW 6.5 WNW.
Jan 15, 7:00 AM MSTSNOW 0.61 Nnw Pinetop-Lakeside, AZCOCORAHS STATION AZ-NV-20 PINETOP-LAKESIDE 1.4 NNW.
Jan 15, 7:00 AM MSTSNOW 0.84 Sse Show Low, AZCOCORAHS STATION AZ-NV-42 SHOW LOW 4.2 S.
Jan 15, 7:28 AM MSTSNOW 3Fort Defiance, AZ
Jan 15, 9:27 AM MSTSNOW 4.5Jeddito, AZPHOTO/REPORT SENT ON FACEBOOK.
Jan 15, 9:40 AM MSTSNOW 21 Wsw Hotevilla, AZREPORT SUBMITTED ON FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3826 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WWUS75 KFGZ 142054
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
154 PM MST Sat Jan 14 2023

AZZ014-017-151500-
/O.NEW.KFGZ.HW.W.0001.230115T0600Z-230115T1500Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
154 PM MST Sat Jan 14 2023 /154 PM MST Sat Jan 14 2023/

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
MST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 60 to 65 mph 
  expected.

* WHERE...The strongest winds with gusts 60 to 65 are expected
  over and just north of the White Mountains. This includes 
  Vernon, Greer, Springerville, Eagar, and Nutrioso. 

* WHEN...From 11 PM this evening to 8 AM MST Sunday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
2 follow-up statements
056 
WWUS75 KFGZ 151438
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
738 AM MST Sun Jan 15 2023

AZZ014-017-151700-
/O.EXT.KFGZ.HW.W.0001.000000T0000Z-230115T1700Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
738 AM MST Sun Jan 15 2023 /738 AM MST Sun Jan 15 2023/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 10 AM MST THIS MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...The strongest winds with gusts up to 65 mph are 
  expected over and just north of the White Mountains. This 
  includes Vernon, Greer, Springerville, Eagar, and Nutrioso. 

* WHEN...Until 10 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
371 
WWUS75 KFGZ 151654
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
954 AM MST Sun Jan 15 2023

AZZ014-017-151800-
/O.EXP.KFGZ.HW.W.0001.000000T0000Z-230115T1700Z/
Little Colorado River Valley in Apache County-White Mountains-
Including the cities of St. Johns, Springerville, Show Low, 
Greer, and Pinetop
954 AM MST Sun Jan 15 2023 /954 AM MST Sun Jan 15 2023/

...HIGH WIND WARNING WILL EXPIRE AT 10 AM MST THIS MORNING...

High winds from earlier this morning over the region will continue
to gradually decrease, but remaining in the 20 to 35 mph range
through the day. 

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Jan 14, 10:51 AM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 14, 10:51 AM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1051 AM MST Sat Jan 14 2023

.SYNOPSIS...Warmer temperatures and dry conditions are expected
today before several rounds of rain and snow push across Arizona
starting this evening, lasting through Tuesday. Significant snow
accumulation is expected over the High Country above 5500 feet,
with minor flooding possible in the lower elevations.

&&

.UPDATE...Cloudy skies this morning across northern Arizona as our
next storm system approaches. Weather will be dry for most areas
through this afternoon and at least early evening, so any outdoor
or travel plans across the high country are best accomplished now.
Not much has changed regarding the first round of rain and snow
that is due later this evening through Sunday, see below for
details. If anything, rain and snow amounts are looking slightly
heavier than previously. The next wave of rain and snow will
feature lower snow levels than this first one, with a cold low
moving overhead by Tuesday. We will be considering a Winter Storm
Watch for portions of the area from Monday afternoon or evening
into Tuesday with the afternoon package. In addition, very strong
winds look increasingly likely over the downslope areas off the
eastern Mogollon Rim and White Mtns late tonight and Sunday
morning (Vernon, Springerville, Eagar) and we will be looking at a
Wind Advisory or High Wind Warning in these areas.

&&

.PREV DISCUSSION /340 AM MST/...Look for one more day of fair
weather and mild temperatures but with increasing southwest winds
and clouds as a moist Pacific trough approaches Arizona during
the day.

Tonight through Sunday...The first in a series of Pacific troughs
will move across Arizona. There will be ample moisture and large-
scale dynamics for upward motion with this system to produce
widespread precipitation. In addition, 50 to 60 mph winds just off
the surface will result in decent upslope enhancement on any
southwest facing slopes. The snow level will start out in the 6000
to 7000 foot range this evening but steadily fall through the
night as colder air moves in with the trough. By Sunday morning
snow levels will range from around 5000 feet across northwest
Arizona to 6500 feet over the White Mountains region in east
central Arizona. The strongest upslope and heaviest snow will be
located along the Kaibab Plateau, Mogollon Rim and White Mountains
where 6 to 12 inches of snow is expected with higher amounts over
the mountain peaks and the southern edge of the Kaibab Plateau
and Mogollon Rim. At elevations above 6000 feet across the
northeast corner of Arizona away from the deeper moisture snow is
not expected to be as heavy but still 2 to 6 inches of snow
accumulation is expected through Sunday. Whiteout conditions will
be possible from late this evening through midday Sunday with
travel conditions majorly impeded. Lower elevations south of the
Mogollon Rim will largely see rain with area washes and creeks
beginning to flow/rise. A few low water crossings are bound to be
flooded but nothing more significant than that is anticipated. A
Winter Storm Warning and Winter Weather Advisory is in effect for
the Saturday night and Sunday storm go to weather.gov/flagstaff
for details.

From Monday into Tuesday...On Monday the air mass will remain
cold and moist with snow showers continuing at elevations above
5500-6500 feet, rain showers at lower elevations. By late Monday
afternoon the next trough begins to move in. This system will be
intensifying as it approaches Arizona and will contain stronger
large-scale dynamics for upward lift than the Sunday storm.
Upslope flow with this second trough will be only slightly weaker.
With ample moisture remaining across the area snow and rain
showers will dramatically increase with the onset of dynamics
Monday night. The most recent model runs have increased
precipitation amounts with this second storm due it's stronger
intensity. Expect another round of serious winter driving
conditions Monday night through Tuesday. We will be keeping an eye
on this one but anticipate an additional Winter Storm Warning and
Winter Weather Advisory will be needed.

Wednesday onward...It will remain cold and unsettled with another
cold but drier trough due in later on Thursday into Friday which
could produce additional snow showers. We'll keep you posted.

&&

.AVIATION...For the 18Z TAF package...VFR persist through 00Z with
increasing mid to upper-level cloud cover. Southwest winds develop
this afternoon, sustained 10-20 kts with gusts of 25-35 kts. They
will continue to get stronger over the higher terrain overnight with
gusts up to 45 kts along a KFLG-KSOW-KJTC line. Moderate turbulence
is likely. Conditions begin to deteriorate by 03Z as rain and snow
develop from west to east. Widespread MVFR/IFR with localized LIFR
VIS and CIGS are expected overnight and into Sunday morning
resulting in mountain obscuration. Heavy snowfall with significant
accumulation and blowing snow is likely for KGCN-KCMR-KFLG during
this time. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Gusty southwest winds of 10 to 20 mph, with gusts 30
to 40 mph are expected through tonight. Dry conditions remain for
this afternoon, with widespread rain and snow developing from west
to east later this evening, continuing into Sunday. Significant
snowfall accumulation is likely in the High Country during this time.

Monday through Wednesday...Periods of breezy southwest winds and
rain and snow is expected to continue through Tuesday, with drier
conditions returning on Wednesday as winds shift to the northwest
and temperatures remain cold.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

Winter Storm Warning from 5 PM this afternoon to 5 PM MST Sunday
for AZZ004-104.

Winter Weather Advisory from 8 PM this evening to 5 PM MST
Sunday for AZZ006>008-038-106>108-138.

Winter Weather Advisory from midnight tonight to 5 PM MST Sunday
for AZZ011-017-018-039-111-117-118-139.

Winter Storm Warning from 8 PM this evening to 5 PM MST Sunday
for AZZ015-115.

Winter Storm Warning from midnight tonight to 5 PM MST Sunday
for AZZ016-116.

&&

PUBLIC...JJ/Humphreys
AVIATION...LaGuardia
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 1:49 PM MSTWinter Storm WatchFGZApache, Coconino, Gila, Navajo, Yavapai14 hr

Nearby

High Wind Warnings in Arizona, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.